Optimal operating strategy for a long-haul liner service route

Qiang Meng, Shuaian Wang

Research output: Journal article publicationJournal articleAcademic researchpeer-review

74 Citations (Scopus)

Abstract

This paper proposes an optimal operating strategy problem arising in liner shipping industry that aims to determine service frequency, containership fleet deployment plan, and sailing speed for a long-haul liner service route. The problem is formulated as a mixed-integer nonlinear programming model that cannot be solved efficiently by the existing solution algorithms. In view of some unique characteristics of the liner shipping operations, this paper proposes an efficient and exact branch-and-bound based -optimal algorithm. In particular, a mixed-integer nonlinear model is first developed for a given service frequency and ship type; two linearization techniques are subsequently presented to approximate this model with a mixed-integer linear program; and the branch-and-bound approach controls the approximation error below a specified tolerance. This paper further demonstrates that the branch-and-bound based -optimal algorithm obtains a globally optimal solution with the predetermined relative optimality tolerance in a finite number of iterations. The case study based on an existing long-haul liner service route shows the effectiveness and efficiency of the proposed solution method.
Original languageEnglish
Pages (from-to)105-114
Number of pages10
JournalEuropean Journal of Operational Research
Volume215
Issue number1
DOIs
Publication statusPublished - 16 Nov 2011
Externally publishedYes

Keywords

  • Branch-and-bound
  • Liner shipping
  • Logistics
  • Sailing speed

ASJC Scopus subject areas

  • Modelling and Simulation
  • Management Science and Operations Research
  • Information Systems and Management

Cite this